Montana, 2007

Hail and Damaging Wind in Montana, May 12, 2007

May 12, 2007 · NWS GGW · 2 events in 2 counties and zones

Isolated severe thunderstorms produced nickel hail in Flatwillow and 60 mph wind gusts 8 miles east of Loring.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Isolated severe thunderstorms produced nickel hail in Flatwillow and 60 mph wind gusts 8 miles east of Loring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 12, 7:41 PM MST, 4 minutes earlier.

Area forecast discussion, May 12, 7:41 PM MST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
841 PM MDT SAT MAY 12 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
ACTIVE WEATHER SLOWLY SPREADING INTO OUR WESTERN ZONES THIS
EVENING. MOST ORGANIZED SEVERE ACTIVITY IN THE NEAR TERM SHOULD
RESIDE ACROSS SOUTHERN PETROLEUM COUNTY. AREAS FURTHER NORTH
ACROSS PHILLIPS COUNTY MAY SEE STORMS MERGING INTO CLUSTERS THIS
EVENING AS LOW LEVEL JET INTENSIFIES. IMPRESSIVE PAIR OF SUPERCELLS IN
SOUTHERN SASKATCHEWAN WILL REMAIN NORTH OF THE CWA.

ADJUSTED TEMPS AND WINDS SLIGHTLY FOR TONIGHT...OTHERWISE
SCATTERED POP WORDING LOOKS GOOD FOR NOW. MODELS HAVE NOT HANDLED
THE SOUTHERN END OF THE CONVECTION VERY WELL AND POSSIBILITY
EXISTS FOR THE LOW LEVEL JET TO ENHANCE THIS ACTIVITY FURTHER DESPITE
APPRECIABLE CAPPING PER 00Z GGW SOUNDING. MCZ

PREVIOUS SHORT TERM DISCUSSION...
WATER VAPOR LOOP INDICATES A COMPACT UPPER LOW JUST OFF THE
NORTHWEST COAST THAT IS EJECTING MOIST AIR INTO THE THE LOCAL
REGION. A STATIONARY BOUNDARY STRETCHED ACROSS THE STATE HAS BEEN
KICKING OFF SHOWER ACTIVITY AND ISOLATED THUNDERSTORMS TODAY.
ATMOSPHERE FAIRLY UNSTABLE THIS MORNING AS EVIDENCED BY THE 12Z
GGW SOUNDING WITH LI OF -6.8 AND POSITIVE ENERGY OF 2043 J/KG.
HOWEVER BUFKIT REVEALED A MID-LEVEL CAP KEEPING A LID ON
MOST CONVECTIVE ACTIVITY TODAY. THE SHORTWAVE LOW WILL ZIP EAST
INTO WESTERN MONTANA BY LATE SUNDAY AFTERNOON. WITH A MORE
DISTINCT COLD FRONT AND ANOTHER WARM DAY WITH UNSTABLE CONDITIONS
SUNDAY EVENING. AREA APPEARS TO BE WELL SETUP FOR STRONGER CONVECTIVE
ACTIVITY. SHORTWAVE WILL MOVE OUT OF THE AREA BY MONDAY MORNING AS
AN UPPER RIDGE BUILDS IN FROM THE WEST. MODELS CONTINUE TO DIFFER
WITH THE NAM AGREEING WITH THE UKMET AND THE GFS AGREEING WITH THE
ECMWF. SO WILL LEAN TOWARDS THE GFS BASED ON LATEST PERFORMANCE.

FOR TONIGHT...THERMAL RIDGE HAS BEEN MODERATED ONLY A LITTLE BIT
BY THE CLOUD COVER TODAY. RIDGE AXIS WILL MOVE EAST OUT OF THE
LOCAL AREA THIS EVENING AS THE UPPER LOW MOVES ONSHORE. WITH MID
LEVEL CAP ERODING AND BETTER MOISTURE WITH STRONGER LIFT THIS EVENING
WEST OF THE FORECAST AREA WILL SET UP CELLS THAT WILL MOVE INTO
THE LOCAL ZONES. MAIN FOCUS OF ENERGY MOVES INTO CANADA AND THE
NORTHWESTERN ZONES. THE SPC CONVECTIVE OUTLOOK OUTLINES A SLIGHT
RISK AREA FOR SEVERE WEATHER OVER WESTERN AND CENTRAL MONTANA WITH
THE EASTERN EDGE UP AGAINST OUR WESTERN BORDER. WITH VERY
IMPRESSIVE 00Z SURFACE COMPUTED CAPE AND STEEP LAPSE RATES IT
WOULD NOT TAKE MUCH FOR ANY ACTIVITY INITIATED IN THE MORE
UNSTABLE CENTRAL REGION AND MOVING INTO LOCAL WESTERN AREA TO GO
SEVERE WITH THE POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS.
FAIRLY UNSTABLE CONDITIONS TONIGHT AS COLD FRONT SLIPS SOUTH FROM
CANADA COULD CONTINUE THUNDERSTORM ACTIVITY PAST MIDNIGHT.

SUNDAY AND SUNDAY NIGHT...A MUCH STRONGER AND MORE DYNAMIC SYSTEM
WILL MOVE INTO THE AREA SUNDAY AFTERNOON AS THE SHORTWAVE TROUGH
AND A SHARP COLD FRONT KICKS OFF MORE CONVECTIVE ACTIVITY THROUGH
SUNDAY EVENING. AGAIN...VERY IMPRESSIVE AFTERNOON CAPE AND STEEP
LAPSE RATES WITH THE MID LEVEL CAP BREAKING DOWN BY LATE AFTERNOON
WILL GENERATE A HIGHER CHANCE FOR SEVERE WEATHER OVER THE ZONES.
THE DAY 2 SPC CONVECTIVE OUTLOOK OUTLINES MOST THE CWA WITH A
SLIGHT CHANCE FOR SEVERE WEATHER.

MONDAY...UPPER FLOW VEERS TO THE NORTHWEST AS THE SHORTWAVE MOVES
EAST. APPROACHING UPPER RIDGE WILL WILL DRY THINGS OUT AND COOL
TEMPERATURES TO NEAR NORMAL. LEFT SMALL POPS IN GRIDS FOR
LINGERING SHOWERS AND THUNDERSTORMS. SCT

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL DOMINATE THE EXTENDED
THROUGH THURSDAY...MAKING FOR WARMING TEMPERATURES AND DRY
CONDITIONS. FOR FRIDAY AND THE WEEKEND AN UPPER LEVEL TROUGH WILL
BREAK DOWN THE RIDGE...USHERING IN MORE UNSETTLED CONDITIONS. THE
EXTENT TO WHICH THE RIDGE WILL BE BROKEN DOWN IS IN
QUESTION...HOWEVER CONFIDENCE WAS HIGH ENOUGH TO TREND DOWN
TEMPERATURES AND INCREASE CHANCES FOR PRECIPITATION.

&&

.AVIATION...
FOR THE MOST PART VFR CONDITIONS WILL RULE OVER THE NEXT 24 HOURS. A
FEW POTENTIALLY SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING OVER PHILLIPS AND PETROLEUM COUNTIES. ISOLATED
THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS THE REMAINDER OF THE
CWA THROUGH THE OVERNIGHT HOURS. SOUTHEAST WINDS OF 20-30KTS WILL
CONTINUE INTO THE EVENING HOURS. GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 12, 3:09 AM MST, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
409 AM MDT SAT MAY 12 2007

MTZ017-022-023-131100-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
409 AM MDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FROM 8 AM TODAY UNTIL 8 PM THIS
EVENING FOR FORT PECK LAKE. SOUTHEAST WINDS WILL INCREASE TO BETWEEN
15 TO 25 MPH THIS MORNING WITH OCCASIONAL GUSTS TO 35 MPH. IN
ADDITION...A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE
THIS AFTERNOON MAINLY WEST OF A LINE EXTENDING FROM WHITEWATER TO
WINNETT. THESE STORMS WILL SPREAD EASTWARD TONIGHT WHILE REMAINING
ISOLATED IN COVERAGE WITH THE POTENTIAL FOR PRODUCING SMALL HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA. A
COLD FRONT WILL FUEL THE DEVELOPMENT OF THUNDERSTORMS BY SUNDAY
AFTERNOON. ANY OF THE STORMS THAT DEVELOP COULD PRODUCE LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-018>021-024>027-059>062-131100-
CENTRAL AND SOUTHEAST PHILLIPS-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
PETROLEUM-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
409 AM MDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON
MAINLY WEST OF A LINE EXTENDING FROM WHITEWATER TO WINNETT BEFORE
SPREADING EASTWARD TONIGHT. THESE STORMS ARE EXPECTED TO REMAIN
ISOLATED IN COVERAGE WITH THE POTENTIAL FOR PRODUCING SMALL HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA. A
COLD FRONT WILL FUEL THE DEVELOPMENT OF THUNDERSTORMS BY SUNDAY
AFTERNOON. ANY OF THE STORMS THAT DEVELOP COULD PRODUCE LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 110 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Petroleum

When
May 12, 7:45 PM MST
Where
Petroleum County, Flatwillow
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
46.830, -108.400

Thunderstorm Wind, Phillips

When
May 12, 8:15 PM MST
Where
Phillips County, 8 mi E of Loring
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.800, -107.674

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20840, 21486.